Alert archive / Washington / Wind Advisories in 2020
Wind Advisory 23, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Dec 18, 2020, 3:00 AM PST for San Juan County, Washington. It took effect at Dec 18, 2020, 10:00 AM PST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2020, 3:00 AM PST (11:00 UTC)
- In effect from
- Dec 18, 2020, 10:00 AM PST
- Expired
- Dec 18, 2020, 8:00 PM PST
- In force
- 10 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960 WWUS76 KSEW 181100 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 300 AM PST Fri Dec 18 2020 WAZ516-517-190000- /O.NEW.KSEW.WI.Y.0023.201218T1800Z-201219T0400Z/ North Coast-Central Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 300 AM PST Fri Dec 18 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...North Coast and Central Coast. * WHEN...From 10 AM this morning to 8 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ001-503-506-510-190000- /O.NEW.KSEW.WI.Y.0023.201218T1800Z-201219T0400Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 300 AM PST Fri Dec 18 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 50 mph expected. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...From 10 AM this morning to 8 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
984 WWUS76 KSEW 182238 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 238 PM PST Fri Dec 18 2020 WAZ516-517-190400- /O.CON.KSEW.WI.Y.0023.000000T0000Z-201219T0400Z/ North Coast-Central Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 238 PM PST Fri Dec 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...North Coast and Central Coast. * WHEN...Until 8 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ001-503-506-510-190400- /O.CON.KSEW.WI.Y.0023.000000T0000Z-201219T0400Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 238 PM PST Fri Dec 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...Until 8 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
831 WWUS76 KSEW 190358 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 758 PM PST Fri Dec 18 2020 WAZ516-517-190500- /O.EXP.KSEW.WI.Y.0023.000000T0000Z-201219T0400Z/ North Coast-Central Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, Queets, Aberdeen, and Hoquiam 758 PM PST Fri Dec 18 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING... Winds across the area have peaked over the past several hours. Spots near the water will remain breezy the rest of the evening but will remain below criteria. $$ WAZ001-503-506-510-190500- /O.EXP.KSEW.WI.Y.0023.000000T0000Z-201219T0400Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 758 PM PST Fri Dec 18 2020 ...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING... Winds across the area have peaked over the past several hours. Spots near the water will remain breezy the rest of the evening but will remain below criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Dec 17, 7:42 PM PST, 7 hours 18 minutes earlier.
Area forecast discussion, Dec 17, 7:42 PM PST, 7 hours 18 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
742 PM PST Thu Dec 17 2020
.UPDATE /THIS EVENING/...An area of showers, associated with a
convergence zone across southern Snohomish/northern King counties,
continues this evening. This will slowly drop south and dissipate
over the next few hours. A brief break in the action is expected
before the next system moves onshore overnight into Friday
morning. Showers associated with this system are just beginning to
appear on the coastal radar. Have updated precipitation forecast
to account for latest trends, otherwise forecast remains intact.
Previous discussion follows with updates to the aviation and
marine sections. Carpenter
&&
.SYNOPSIS...The next front will arrive Friday afternoon for
another round of blustery wet weather. A rather wet frontal
system will reach Western Washington over the weekend. The
snow level will rise through Saturday night with heavy rain
in the mountains. A cold front will move through the region
on Monday. Drier weather is possible for a few days next week.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...The next front will arrive
Friday afternoon and evening. This looks like a pretty run of the
mill front but should muster southeast gales for the windier spots
like the coastal waters and around the San Juans and Whidbey Island.
It does not look remarkable otherwise--but it will set the stage for
another system that will be warmer, stronger, and wetter for the
weekend. Saturday night and Sunday morning will see the snow level
rise with a period of heavy rain in the mountains. 3-6 inches of
rain looks like what we will see in the mountains--perhaps a bit
less in the north, possibly focused more in the central and south
Cascades. The lowlands ought to pick up an inch or two (except less
in the typically rain-shadowed areas). How long the front lingers
before sagging down toward the Oregon-WA border is tricky, but there
has been a trend to shift the heavy rain from Vancouver Island and
the Olympics plus the north Cascades down to southwest Washington and
the southern Cascades for the past two model runs. 19
.LONG TERM /MONDAY THROUGH THURSDAY/...A cold front and cold upper
trough will arrive Monday. The Monday weather system has a range of
interesting possibilities, but for now the forecast is a blend of
the solutions and doesn't reflect the 12z wrfgfs idea for heavy
precip behind a cold front dragging down the snow level. After that,
there is a good chance that a period of drier weather will develop
for two or three days next week. 19
&&
.AVIATION...After some brief scattering late this afternoon, MVFR
ceilings are beginning to redevelop this evening at most terminals.
This should remain the dominant category through much of this TAF
cycle. Some light shower activity is expected to graze mainly the
northernmost terminals Friday morning with coverage then quickly
increasing in both coverage and intensity from the west during the
afternoon and evening hours. Winds S overnight 10kts or less,
increasing Friday afternoon and becoming gusty at times, sustained
10-15kts (potentially 20-25kts at HQM) and gusts 20-25kts (30-35kts
HQM).
KSEA...MVFR the dominant ceiling category through this TAF cycle. A
few light showers possible Friday morning, with more substantial
coverage by mid-late afternoon. Winds S 10kts or less overnight,
increasing 10-15kts Friday afternoon with gusts near 25kts. Winds
will slowly ease and rain will taper to showers Friday night.
Kovacik
&&
.MARINE...Winds will continue to ease this evening as earlier
frontal system departs. The next system will arrive Friday with
another bout of strong winds and high seas. Gale warnings or small
craft advisories are in place for all waters through Friday
evening. A small craft advisory also remains in effect for Grays
Harbor Bar due to severe bar conditions. Another system will
arrive for the weekend and will likely prompt additional
headlines.
Carpenter
&&
.HYDROLOGY...The Skokomish river in Mason county fell below flood
stage at Potlatch this afternoon, so the flood warning was ended
there. A front will move in Friday afternoon for some wet blustery
weather, but it is the front coming in Saturday night that is the
one that could cause problems for more than just the Skok. As
noted above, 3-6 inches of rain looks like a good forecast for the
mountains, but there has been a trend to shift the heavy rain
from the north down to southwest Washington and the southern
Cascades for the past two model runs. 19
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 7 AM PST Friday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
Juan De Fuca.
Gale Warning from 7 AM to 4 PM PST Friday for Admiralty Inlet-
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm-East Entrance U.S.
Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands-West Entrance U.S. Waters
Strait Of Juan De Fuca.
Small Craft Advisory until 4 PM PST Friday for Grays Harbor Bar.
Small Craft Advisory until 10 PM PST this evening for Central
U.S. Waters Strait Of Juan De Fuca-East Entrance U.S.
Waters Strait Of Juan De Fuca-Northern Inland Waters
Including The San Juan Islands.
Small Craft Advisory from 7 AM to 4 PM PST Friday for Central
U.S. Waters Strait Of Juan De Fuca-Puget Sound and Hood
Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 2:16 AM PST | Gale Warning | SEW | 44 hr | |
| Dec 18, 3:12 AM PST | Flood Watch | SEW | Clallam, Grays Harbor, Jefferson, King, Lewis, Mason and 5 more | 68 hr |
| Dec 18, 8:21 AM PST | Winter Weather Advisory | SEW | 20 hr | |
| Dec 18, 1:56 PM PST | River Flood Warning | SEW | Mason | 61 hr |
| Dec 18, 2:39 PM PST | Gale Watch | SEW | 12 hr |
Nearby
Wind Advisories in Washington, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.